Flash Flood, St. Mary'S
- When
- June 19, 1:15 PM EST to 2:15 PM EST
- Where
- St. Mary'S County, Mechanicsville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
Mechanicsville Road was flooded.
A thunderstorm that contained heavy downpours moved over St. Mary's County during the early afternoon of the 19th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm that contained heavy downpours moved over St. Mary's County during the early afternoon of the 19th. As a result of the heavy rain, Mechanicsville Road was flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 10:10 AM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1110 AM EDT WED JUN 19 2002 BUSY MORNING WITH CONVECTION TDY. 12Z IAD SOUNDING SHOWING MORE INSTAB THAN YDY...WITH SEVERAL INDICES BECOMING FAVORABLE FOR SVR WX. VERY STEEP LAPSE RATES /APPROACHING DRY ADIABATIC/ IN THE H8-H6 LAYER WITH GOOD POT FOR STRONG SUSTAINED UPDRAFTS. CLDS CLRG BEHIND SMALL CONVECTIVE COMPLEX MOVING THROUGH THE METRO RIGHT NOW...SO RECOVERY IS STILL ANTICIPATED. 0-6KM SHEAR IS FAIRLY WEAK TDY...BUT MDLS INDICATE THIS WL INCREASE DURING THE LATE AFTN AND EVE HRS. LLVL WINDS VEER STRONGLY...BUT WIND FIELD AS A WHOLE IS VERY WK. HODOGRAPH SHOWING SOME CURVATURE...BUT STILL FOR THE MOST PART PRETTY SHORT. WITH APCHG DYNAMICS LTR...PRIND HODOGRAPHS WL ENLARGE SUGGESTING INCREASING POTENTIAL FOR ORGANIZED SVR CONVECTION...POSSIBLY SUPPORTIVE OF ROTATING UPDRAFTS. WITH WK WIND FIELD...SLOW STORM MOTIONS SUGGEST SOME HVY RAFL POTENTIAL. SEVERAL LOCATIONS SAW HVY RAFL LAST NIGHT AND THIS MORN...SO LOCALIZED FLOODING MAY BECOME A PROBLEM IN A FEW SPOTS THIS AFTN. WIDESPREAD FLDG NOT EXPECTED...AS PWAT VALUES ARE ONLY AROUND 1 INCH...AND NOT EXPECTED TO INCREASE SIGNIFICANTLY TDY. OTRW...NO OTHER CHGS TO FCST ATTM...TEMPS LOOK FINE AND SO DO CLDS. HV UPDATED FCST TO REFLECT SVR WORDING IN ZFP AND INCREASE POPS SLIGHTLY ALL ZNS. MANNING .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
VAZ052>054-191500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1000 AM EDT WED JUN 19 2002 ...STRONG THUNDERSTORM HEADING INTO FAIRFAX COUNTY... AT 10:00 AM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER EASTERN LOUDOUN COUNTY NEAR ARCOLA AND DULLES AIRPORT. THIS STORM IS MOVING SOUTHEAST AT 30 MPH AND WILL MOVE INTO FAIRFAX COUNTY DURING THE NEXT HOUR. THIS STORM IS PRODUCING WIND GUSTS TO 30 MPH...HAIL...HEAVY RAIN AND FREQUENT LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA... SEEK SHELTER. WALSTON
DCZ001-VAZ053-054-191515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1019 AM EDT WED JUN 19 2002 ...THUNDERSTORM MOVING THROUGH FAIRFAX COUNTY... AT 10:19 AM DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN AND LIGHTNING BETWEEN RESTON AND CENTREVILLE IN FAIRFAX COUNTY. THIS STORM IS MOVING EAST-SOUTHEAST AT 30 MPH AND WILL AFFECT THE CITY OF FAIRFAX...FAIRFAX COUNTY...ARLINGTON...ALEXANDRIA ...AND FALLS CHURCH DURING THE NEXT 45 MINUTES. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN...LIGHTNING...WIND GUSTS TO 30 MPH AND POSSIBLY SMALL HAIL. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SAFE SHELTER. WALSTON
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-192100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1050 AM EDT WED JUN 19 2002 A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS MUCH OF MARYLAND...VIRGINIA...THE EASTERN WEST VIRGINIA PANHANDLE AND THE DISTRICT OF COLUMBIA. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL MAY ACCOMPANY SOME OF THESE STORMS. IN ADDITION THE STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN IN AN HOUR OR SO...WITH THE POTENTIAL FOR LOCALIZED FLOODING. A MOIST AND UNSTABLE AIR MASS REMAINS IS IN PLACE OVER THE AREA. AN UPPER LEVEL DISTURBANCE COMBINED WITH DAYTIME HEATING WILL PROVIDE THE FOCUS FOR CONTINUED THUNDERSTORM DEVELOPMENT FOR THE REST OF THE AFTERNOON AND EARLY EVENING. THE TIME OF GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE THIS AFTERNOON INTO EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION INFORMATION FROM THE NATIONAL WEATHER SERVICE. MANNING
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
Mechanicsville Road was flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302401.